Tornadoes · United States · Mississippi · 2004
F0 tornado, Avera, Mississippi, November 24, 2004
This F0 tornado ran 0.3 miles across Greene County on November 24, 2004, touching down at 3:10 AM CST and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 24, 2004
- Touchdown
- 3:10 AM CST (09:10 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Greene County
- Touchdown point
- 31.300, -88.750
- Lift-off point
- 31.300, -88.750
- Record number
- 684
What the Weather Service recorded
A weak tornado downed trees near Avera.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 2:30 AM CST, 40 minutes earlier.
Area forecast discussion, Nov 24, 2:30 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED DAY
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CST WED NOV 24 2004
.SHORT TERM...A BIT BUSY...AM WORKING ON UPDATING THE ZONES TO
INCLUDE THE NEW TORNADO WATCH. ZONES OUT SOON.
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH ON WED ALZ051>056. SMALL CRAFT ADVISORY ALL ZONES.
FL...FLOOD WATCH ON WED MSZ067-075-076.
SMALL CRAFT ADVISORY ALL ZONES.
MS...NONE.
&&Hazardous weather outlook, Nov 23, 10:02 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...COR HEADER TIME NATIONAL WEATHER SERVICE MOBILE AL 1002 PM CST TUE NOV 23 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241200- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 1002 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...REST OF TONIGHT... CLUSTERS OF THUNDERSTORMS...SOME SEVERE AND POSSIBLY TORNADIC WILL MOVE EAST AND NORTHEAST ACROSS CENTRAL MISSISSIPPI AND THE NORTHERN SECTIONS OF ALABAMA OVERNIGHT. SOME OF THE STORMS MAY MOVE AS FAR SOUTH AS THE NORTHERN EXTREMES OF THE OUTLOOK AREA...OR ACROSS CHOCTAW AND WILCOX COUNTIES. IF THIS OCCURS IT SHOULD BE LATE TONIGHT...BETWEEN 3 AND 6 AM. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTH FOR THE REMAINDER OF THE NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ON WEDNESDAY...BETWEEN 6 AM AND 6 PM. A WELL DEVELOPED LINE OF SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS INLAND SOUTHEAST MISSISSIPPI NOT LONG AFTER SUNRISE AND MOVE INTO SOUTHWEST ALABAMA BETWEEN 9 AM AND NOON. THE LINE OF SEVERE STORMS WILL MOVE EAST OF INTERSTATE 65 AFTER NOON. THE MAIN THREAT FROM THIS LINE OF STORMS WILL BE ISOLATED...DAMAGING WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES. RAINFALL AMOUNTS MAY TOTAL 2 TO 3 INCHES WITH A FEW 4 INCH AMOUNTS BEFORE THE RAIN ENDS OVER THE AREA WEDNESDAY EVENING. THE HEAVIER RAINFALL AMOUNTS ARE ANTICIPATED TO BE NORTH OF INTERSTATE 10. THIS COULD BRING A RESPONSE TO SMALL CREEKS AND STREAMS AND BRIEF FLOODING FROM INUNDATION OF LOW LYING AREAS. A FROST OR LIGHT FREEZE CAN BE EXPECTED OVER INTERIOR PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL ALABAMA ON FRIDAY MORNING AS TEMPERATURES FALL INTO THE LOWER 30S. STAY TUNED FOR FURTHER UPDATES DUE TO RAPIDLY CHANGING CONDITIONS DEVELOPING BY EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...THEY SHOULD REMAIN ALERT FOR THE POTENTIAL OF SEVERE WEATHER OPERATIONS BEGINNING EARLY WEDNESDAY AND CONTINUING THROUGH WEDNESDAY LATE AFTERNOON.
In the hours before
Special weather statement, Nov 24, 1:03 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 103 AM CST WED NOV 24 2004 ALZ051>055-061>064-MSZ067-075-076-078-079-240900- BALDWIN COASTAL-BALDWIN INLAND-CHOCTAW-CLARKE-GEORGE-GREENE- MOBILE COASTAL-MOBILE INLAND-MONROE-PERRY-STONE-WASHINGTON-WAYNE- WILCOX- 103 AM CST WED NOV 24 2004 ...TORNADO WATCH NUMBER 893 IN EFFECT UNTIL 600 AM CST... A TORNADO WATCH IS IN EFFECT UNTIL 600 AM CST FOR THE FOLLOWING COUNTIES IN SOUTHWEST ALABAMA...CHOCTAW...CLARKE...WASHINGTON... MONROE...WILCOX...MOBILE AND BALDWIN. STAY TUNED FOR THE LATER FORECASTS AND UPDATED STATEMENTS FROM THE NATIONAL WEATHER SERVICE OFFICE IN MOBILE.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 00:00Z
9.2 hours before the tornado, 148 km from the path. November 24, 2004.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 1649 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
- 0-3 km lapse rate
- 5.5 K/km
Slidell Radar S, LA (KSIL), 12:00Z
2.8 hours after it, 148 km from the path. November 24, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -51238 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -184 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Hattiesburg Municipal (HBG), 48 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Mobile radar (KMOB), 84 km away, was scanning. The volume nearest the touchdown began at 09:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of November 24, 2004
49 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 24 | 12:30 AM CST | F2 | Saint Tammany Parish, LA | 4.0 | 50 | 4 | $750,000 | |
| November 24 | 12:33 AM CST | F0 | Hinds, MS | 1.0 | 30 | $2,000 | ||
| November 24 | 12:35 AM CST | F0 | Madison, MS | 6.0 | 40 | $2,000 | ||
| November 24 | 12:54 AM CST | F2 | Lawrence, MS | 28.0 | 200 | $1.5 million | ||
| November 24 | 1:15 AM CST | F2 | Leake, MS | 10.5 | 400 | $300,000 | ||
| November 24 | 1:32 AM CST | F1 | Lawrence, MS | 7.0 | 75 | $30,000 | ||
| November 24 | 1:43 AM CST | F1 | Leake, MS | 3.0 | 75 | $120,000 | ||
| November 24 | 1:53 AM CST | F2 | Smith, MS | 38.0 | 600 | 4 | $7.0 million | |
| November 24 | 2:10 AM CST | F0 | Stone, MS | 0.3 | 30 | $10,000 | ||
| November 24 | 2:19 AM CST | F1 | Neshoba, MS | 4.0 | 100 | $30,000 | ||
| November 24 | 2:25 AM CST | F3 | Winston, MS | 21.0 | 600 | 1 | 2 | $2.7 million |
| November 24 | 2:40 AM CST | F0 | Perry, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 2:41 AM CST | F1 | Lauderdale, MS | 12.0 | 300 | $150,000 | ||
| November 24 | 2:50 AM CST | F1 | Noxubee, MS | 7.5 | 200 | $70,000 | ||
| November 24 | 2:50 AM CST | F1 | Lincoln, MS | 3.0 | 150 | $60,000 | ||
| November 24 | 3:07 AM CST | F1 | Noxubee, MS | 5.0 | 100 | $100,000 | ||
| November 24 | 3:25 AM CST | F0 | Wayne, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 4:10 AM CST | F2 | Marengo, AL | 11.9 | 200 | 2 | $140,000 | |
| November 24 | 4:35 AM CST | F1 | Clarke, AL | 3.0 | 100 | $200,000 | ||
| November 24 | 4:40 AM CST | F0 | Choctaw, AL | 0.5 | 30 | $10,000 | ||
| November 24 | 4:43 AM CST | F0 | Marengo, AL | 5.0 | 50 | $30,000 | ||
| November 24 | 4:50 AM CST | F1 | Jefferson Parish, LA | 4.5 | 75 | $250,000 | ||
| November 24 | 5:07 AM CST | F1 | Dallas, AL | 14.7 | 300 | 1 | $100,000 | |
| November 24 | 5:10 AM CST | F0 | Stone, MS | 0.2 | 30 | $10,000 | ||
| November 24 | 5:28 AM CST | F0 | Jefferson, AL | 1.0 | 50 | $70,000 | ||
| November 24 | 5:49 AM CST | F2 | Autauga, AL | 49.0 | 1,400 | $630,000 | ||
| November 24 | 5:56 AM CST | F0 | Dallas, AL | 1.1 | 50 | $20,000 | ||
| November 24 | 6:00 AM CST | F2 | Harrison, MS | 1.5 | 50 | $3.0 million | ||
| November 24 | 6:24 AM CST | F2 | Autauga, AL | 9.7 | 500 | 1 | $900,000 | |
| November 24 | 6:36 AM CST | F1 | Talladega, AL | 0.9 | 50 | $80,000 | ||
| November 24 | 6:41 AM CST | F0 | Talladega, AL | 5.7 | 250 | $640,000 | ||
| November 24 | 6:48 AM CST | F0 | Talladega, AL | 3.3 | 100 | $50,000 | ||
| November 24 | 6:48 AM CST | F0 | Elmore, AL | 2.4 | 50 | $120,000 | ||
| November 24 | 6:59 AM CST | F2 | Talladega, AL | 15.2 | 500 | 1 | $210,000 | |
| November 24 | 7:09 AM CST | F1 | Clay, AL | 13.7 | 300 | $260,000 | ||
| November 24 | 7:10 AM CST | F0 | Mobile, AL | 0.1 | 20 | $10,000 | ||
| November 24 | 7:24 AM CST | F0 | Montgomery, AL | 4.8 | 75 | $40,000 | ||
| November 24 | 7:35 AM CST | F0 | Tallapoosa, AL | 0.8 | 30 | $10,000 | ||
| November 24 | 7:55 AM CST | F0 | Baldwin, AL | 0.1 | 30 | |||
| November 24 | 8:09 AM CST | F0 | Lee, AL | 0.2 | 30 | $30,000 | ||
| November 24 | 8:55 AM CST | F1 | Santa Rosa, FL | 1.0 | 50 | $70,000 | ||
| November 24 | 10:41 AM CST | F1 | Walton, FL | 0.2 | 100 | $40,000 | ||
| November 24 | 10:55 AM CST | F0 | Walton, FL | 0.2 | 50 | $10,000 | ||
| November 24 | 11:50 AM CST | F0 | Bay, FL | 0.1 | 50 | $10,000 | ||
| November 24 | 2:25 PM EST | F0 | Union, SC | 0.5 | 50 | |||
| November 24 | 3:03 PM EST | F0 | Aiken, SC | 0.5 | 80 | |||
| November 24 | 5:25 PM EST | F1 | Rush, IN | 2.1 | 50 | $100,000 | ||
| November 24 | 6:02 PM EST | F0 | Wayne, IN | 0.1 | 10 | $10,000 | ||
| November 24 | 10:10 PM EST | F0 | Decatur, IN | 0.5 | 50 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.